Fractal and topological properties of directed fractures

Title:
Fractal and topological properties of directed fractures
Creator:
Caldarelli, G (Author)
Castellano, C (Author)
Vespignani, A (Author)
Language:
English
Publisher:
American Physical Society
Copyright date:
1994
Type of resource:
Text
Genre:
Articles
Format:
electronic
Digital origin:
born digital
Abstract/Description:
We use the Born model for the energy of elastic networks to simulate ''directed'' fracture growth. We define directed fractures as crack patterns showing a preferential evolution direction imposed by the type of stress and boundary conditions applied. This type of fracture allows a more realistic description of some kinds of experimental cracks and presents several advantages in order to distinguish between the various growth regimes. By choosing this growth geometry it is also possible to use without ambiguity the box-counting method to obtain the fractal dimension for different subsets of the patterns and for a wide range of the internal parameters of the model. We find a continuous dependence of the fractal dimension of the whole patterns and of their backbones on the ratio between the central- and noncentral-force contributions. For the chemical distance we find a one-dimensional behavior independent of the relevant parameters, which seems to be a common feature for fractal growth processes.
Comments:
Originally published in Physical Review E, v.49 no.4 (1994), pp.2673-2679. DOI:10.1103/PhysRevE.49.2673. Dr. Vespignani is affiliated with Northeastern University as of the time of deposit.
Subjects and keywords:
Fractals
Born model
elastic networks
directed fractures
Physics
Permanent Link:
http://hdl.handle.net/2047/d20002186

Downloads